Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 13, NWS Greenville-Spartanburg, SC

February 17, 1998Greenwood County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Feb 17, 1998, 10:54 AM EST for Greenwood County, South Carolina. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 17, 1998, 10:54 AM EST (15:54 UTC)
Expired
Feb 17, 1998, 11:45 AM EST
In force
51 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Greenwood County, SC

What was reported inside it

TimeReportWhereRemark
Feb 17, 11:19 AM ESTHail 0.75Greenwood, SC
Feb 17, 11:45 AM ESTHail 1Cokesbury, SC
Feb 17, 11:45 AM ESTThunderstorm Wind 50Cokesbury, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 9:30 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 626 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
626 m²/s²
0-3 km storm-relative helicity
581 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WUUS1 KGSP 171555 RRA
SVRGSP
SCC047-171645-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1054 AM EST TUE FEB 17 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...GREENWOOD COUNTY
 
AT 1053 AM A SEVERE THUNDERSTORM WAS SHOWN BY RADAR DEVELOPING RAPDILY 5
TO 10 MILES SOUTHWEST OF BRADLEY OR ABOUT 15 MILES SOUTHWEST OF
GREENWOOD. THE STORM WILL MOVE NORTHEAST AND REACH THE CALLISON/BRADLEY
AREAS SHORTY AFTER 11 AM AND THE TOWN OF NINETY SIX AROUND 1115 AM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 10:17 AM EST, 37 minutes earlier.

Area forecast discussion, Feb 17, 10:17 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
1017 AM EST TUE FEB 17 1998

BASIC FCST CONTAINED IN CURRENT ZNS OKAY FOR GSP CWA. NXT FEW HRS...
ATTENTION WILL BE FOCUSED ON CNVCTN CURRENTLY ADVANCING ACRS OUR
COUNTIES. THUS FAR...SVR REPORTS HAVE BEEN HAIL AND WIND AT THE LOW END
OF THE SCALE. INCRS IN SVR WX LKLY AS TSTMS TRAVEL EWD INTO ERN PRTN
CWA. BEST LOW-LVL CNVGNC CURRENTLY EXTDS FM WRN TIP NC SEWD ALG SC/GA
BRDR. IMPRESSIVE COMBO OF UPPR/LWR LVL WINDS...INSTBLTY...AND LOW-LVL
BOUNDARY EXTDG NE/SW ACRS CNTRL CAROLINAS PROVIDES FVRBL ENVIRONMENT
FOR RAPID INTENSIFICATION AND PSBLY TORNADIC TSTMS. SAT PIX SHOW MID-
LVL DRY PUNCH NOW ENTERING ERN GA/NWRN SC AND SWIFTLY MOVG NEWD. THIS
FEATURE ASSOCD WITH CURRENT TSTMS AND SHUD ENCOURAGE STGR DVLPMNT AS IT
REACHES CNTRL CAROLINAS...SPCLY AS IT APPCHS FNTL BNDRY. CONTD EWD AND
NEWD PROGRESSION OF FEATURES WILL EXIT GSP CWA BY MID AFTN OR SHORTLY
THRFTR.

LGL

In the hours before

Local storm report, Feb 17, 10:02 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1002 AM EST TUE FEB 17 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

940 AM     TOCCOA                    GA   WIND DAMAGE
02/17/98   STEPHENS                       SHERIFF DEPT REPORTS TREE
                                          AND POWER LINES ACROSS
                                          ROADS.

935 AM     TOCCOA                    GA   .75 INCH HAIL
02/17/98   STEPHENS                       POLICE REPORTED HAIL THE
                                          SIZE OF THUMB

949 AM     WESTMINSTER               SC   .75 INCH HAIL
02/17/98   OCONEE                         COUNTY COMMS REPORTED

949 AM     WALHALLA                  SC   .75 INCH HAIL
02/17/98   OCONEE                         COUNTY COMMS REPORTED

JONES
Local storm report, Feb 17, 10:02 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1002 AM EST TUE FEB 17 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

940 AM     TOCCOA                    GA   WIND DAMAGE
02/17/98   STEPHENS                       SHERIFF DEPT REPORTS TREE
                                          AND POWER LINES ACROSS
                                          ROADS.

935 AM     TOCCOA                    GA   .75 INCH HAIL
02/17/98   STEPHENS                       POLICE REPORTED HAIL THE
                                          SIZE OF THUMB

949 AM     WESTMINSTER               SC   .75 INCH HAIL
02/17/98   OCONEE                         COUNTY COMMS REPORTED

949 AM     WALHALLA                  SC   .75 INCH HAIL
02/17/98   OCONEE                         COUNTY COMMS REPORTED

JONES
Local storm report, Feb 17, 10:25 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1025 AM EST TUE FEB 17 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

1000 AM    15 W WALHALLA             SC   WIND DAMAGE
02/17/98   OCONEE                         AMATEUR RADIO SPOTTER
                                          REPORTED SHED BLOWN OVER
                                          AT STUMPHOUSE MTN

1000 AM    15 W WALHALLA             SC   .75 INCH HAIL
02/17/98   OCONEE                         AMATEUR RADIO REPORTED AT
                                          STUMPHOUSE MTN

JONES
Local storm report, Feb 17, 10:25 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1025 AM EST TUE FEB 17 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

1000 AM    15 W WALHALLA             SC   WIND DAMAGE
02/17/98   OCONEE                         AMATEUR RADIO SPOTTER
                                          REPORTED SHED BLOWN OVER
                                          AT STUMPHOUSE MTN

1000 AM    15 W WALHALLA             SC   .75 INCH HAIL
02/17/98   OCONEE                         AMATEUR RADIO REPORTED AT
                                          STUMPHOUSE MTN

JONES
Special weather statement, Feb 17, 10:37 AM EST, 17 minutes before
GAZ010-017-171900-

SPECIAL WEATHER STATEMEMT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1037 AM EST TUE FEB 17 1998

...SEVERE THUNDERSTORM WATCH CANCELLED FOR THE NORTHEAST GEORGIA
MOUNTAINS...

THUNDERSTORMS THAT PRODUCED LARGE HAIL AND DAMAGAING WINDS THIS
MORNING HAVE MOVED EAST OF THE AREA AND IT APPEARS UNLIKELY THAT ANY
SIGNIFICANT REDEVELOPMENT OF SEVERE WEATHER WILL OCCUR THROUGH EARLY
AFTERNOON. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED FOR THE NORTHEAST GEORGIA MOUNTAINS. AN ISOLATED STRONG
THUNDERSTORM OR TWO MAY STILL OCCUR TOWARD THE LATE AFTERNOON HOURS.

STAY TUNED TO NOAA WEATHER RADIO..LOCAL RADIO AND TELEVISION OR
CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

BURRUS
Special weather statement, Feb 17, 10:37 AM EST, 17 minutes before
GAZ010-017-171900-

SPECIAL WEATHER STATEMEMT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1037 AM EST TUE FEB 17 1998

...SEVERE THUNDERSTORM WATCH CANCELLED FOR THE NORTHEAST GEORGIA
MOUNTAINS...

THUNDERSTORMS THAT PRODUCED LARGE HAIL AND DAMAGAING WINDS THIS
MORNING HAVE MOVED EAST OF THE AREA AND IT APPEARS UNLIKELY THAT ANY
SIGNIFICANT REDEVELOPMENT OF SEVERE WEATHER WILL OCCUR THROUGH EARLY
AFTERNOON. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED FOR THE NORTHEAST GEORGIA MOUNTAINS. AN ISOLATED STRONG
THUNDERSTORM OR TWO MAY STILL OCCUR TOWARD THE LATE AFTERNOON HOURS.

STAY TUNED TO NOAA WEATHER RADIO..LOCAL RADIO AND TELEVISION OR
CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

BURRUS

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 9:34 AM ESTSevere Thunderstorm WarningGSPGreenville41 min
Feb 17, 9:41 AM ESTSevere Thunderstorm WarningGSPOconee49 min
Feb 17, 10:04 AM ESTSevere Thunderstorm WarningGSPPickens41 min
Feb 17, 11:41 AM ESTTornado WarningGSPGreenwood34 min
Feb 17, 11:45 AM ESTTornado WarningGSPLaurens45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.